Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 74, NWS La Crosse, WI

August 20, 2003Grant County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Aug 20, 2003, 6:39 PM CDT for Grant County, Wisconsin. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2003, 6:39 PM CDT (23:39 UTC)
Expired
Aug 20, 2003, 7:30 PM CDT
In force
51 min
Issued by
NWS La Crosse, WI
Area
Counties, with a storm outline in the text

County Grant County, WI

The radar

The La Crosse radar (KARX), 114 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 20, 2:50 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.7 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2003-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 641 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2003-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
641 J/kg
Mixed-layer CIN
-231 J/kg
Mixed-layer LCL
1398 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 202339
SVRARX
WIC043-210030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
639 PM CDT WED AUG 20 2003

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRANT COUNTY IN SOUTHWEST WISCONSIN

* UNTIL 730 PM CDT

* AT 639 PM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE
  THUNDERSTORM 3 MILES SOUTHWEST OF NELSON DEWEY STATE PARK...OR
  ABOUT 6 MILES SOUTH OF GUTTENBERG...MOVING NORTH AT 30 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE...
  NEAR GLEN HAVEN...AND NORTH ANDOVER AT 705 PM CDT...
  NEAR BAGLEY AT 720 PM CDT...
  NEAR BLOOMINGTON...AND JELLYSTONE PARK NEAR BAGLEY AT 725 PM CDT...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND GUSTS IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR
YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

LAT...LON 4273 9106 4285 9109 4293 9114 4289 9087
          4269 9095

$$

BOYNE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 2:20 PM CDT, 4 hours 19 minutes earlier.

Area forecast discussion, Aug 20, 2:20 PM CDT, 4 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
220 PM CDT WED AUG 20 2003

FORECAST CONCERNS HAVEN/T CHANGED...FOCUSING ON THE WHEN/IF/EVER FOR
RAIN.

THE 17Z SURFACE ANALYSIS PLACED A LOW OVER CENTRAL ND...WITH A COLD
FRONT RUNNING SOUTH OF THE LOW...INTO WESTER NEB. BEST POOL OF
DEWPOINTS //70 F// EXTENDED FROM NORTH MN...SOUTHWARD INTO THE MID
MISSISSIPPI RIVER VALLEY.

UPPER LEVEL PATTERN HAS SHOWN LITTLE CHANGE OVER THE LAST SEVERAL
WEEKS...AND DON/T EXPECT ANYTHING DIFFERENT THROUGH THE UPCOMING
WEEKEND. A 500 MB SHORTWAVE TROUGH WILL LIFT AND SPIN ACROSS
NORTHERN WI TONIGHT...WITH ANOTHER WAVE MOVING QUICKLY BEHIND
IT...AND ACROSS THE SAME AREA BY 12Z THU. AT THE SFC...THE MAIN
COLD FRONT WILL DRAG ACROSS THE FORECAST AREA BY 12Z
THU...EVENTUALLY LAYING UP FROM THE MO VALLEY TO THE NEW ENGLAND
STATES. THE BETTER PCPN CHANCES APPEAR AHEAD OF THE
BOUNDARY...ASSOCIATED WITH THE UPPER LEVEL WAVES. THERE IS SOME
850:700 MB QG CONVERGENCE FROM LATE THIS AFTERNOON THROUGH THE
EVENING...AND SOME 850 MB THETA-E ADVECTION. NOT MUCH CONVECTION YET
PER THE 88-D IMAGERY...BUT AMPLE INSTABILITY //4000+ CAPE IN SOME
LOCATIONS//...SFC DEWPOINTS NEAR 70...AND 0-6 KM SHEAR 35-40 KTS
POINT TO STRONG/SEVERE STORMS IF THEY DEVELOP. SEE THE LATEST
MESOSCALE DISC FOR FURTHER DETAILS. WILL CONTINUE POPS FOR
TONIGHT...WITH BEST CHANCES LIKELY THIS EVENING.

THERE COULD BE SOME LINGERING CONVECTION AHEAD/ALONG THE SFC FRONT
ON THU MORNING...UNTIL IT PASSES EAST BY 18Z. WILL LEAVE SMALL POPS
IN FOR THE FAR EAST AND SOUTHEAST. COLDER 850 MB AIR IN THE WAKE OF
THE PASSING SFC FRONT...ALTHOUGH THE COOLER SFC AIR LAGS WELL
BEHIND. DON/T EXPECTED A DROP OFF TO MORE SEASONABLE TEMPERATURES
UNTIL FRIDAY. WITH THE COLDER 850 MB AIR...AND 850:700 MB LAPSE
RATES OF 8 C/KM...WOULD NORMALLY THINK ABOUT AFTERNOON SHOWER
POSSIBILITIES. HOWEVER...THE ATMOSPHERE LOOKS MOISTURE STARVED AT
THE MOMENT...WITH LITTLE SATURATION EVIDENT PER THE RH FIELDS AND
FORECAST SOUNDINGS.

BY FRIDAY...A SURFACE HIGH WILL HAVE SLID FROM THE NORTHERN PLAINS
TO ACROSS THE UPPER MISSISSIPPI RIVER VALLEY. THIS WILL KEEP IT
CLEAR...BUT SHOULD ALSO BRING IN THE MORE SEASONABLE AND DRIER AIR.

.LSE...WATCHES/WARNINGS/ADVISORIES...NONE.

RIECK
Hazardous weather outlook, Aug 20, 4:02 PM CDT, 2 hours 37 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-211100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
402 PM CDT WED AUG 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...CENTRAL AND SOUTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

UPPER LEVEL DISTURBANCES APPROACHING FROM SOUTH CENTRAL IOWA AND
WEST CENTRAL MINNESOTA...ALONG WITH A HOT AND HUMID AIR MASS IN
PLACE ACROSS THE AREA...WILL COMBINE TO PRODUCE SCATTERED
THUNDERSTORMS ACROSS THE AREA THIS AFTERNOON AND TONIGHT. THERE WILL
BE ENOUGH WIND SHEAR AND INSTABILITY TO GIVE THE POTENTIAL FOR SOME
OF THESE STORMS TO BECOME SEVERE. THE MOST FAVORABLE TIME FOR SEVERE
STORMS WOULD BE MAINLY FROM NOW THROUGH UNTIL 9 PM THIS EVENING. THE
PRIMARY THREAT SHOULD BE DAMAGING WINDS AND LARGE HAIL. THERE MAY
ALSO BE A TORNADO IN CENTRAL WISCONSIN. LOCALLY HEAVY RAINFALL IS
ALSO POSSIBLE.

IN ADDITION TO THE THUNDERSTORMS...HEAT INDICES THROUGH 8 PM WILL
RANGE FROM 100 TO 110 DEGREES ACROSS THE AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING.

BOYNE

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.